Alert archive / Colorado / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 170, NWS Pueblo, CO

August 17, 2009El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 17, 2009, 11:33 PM MDT for El Paso County, Colorado. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 17, 2009, 11:33 PM MDT (05:33 UTC)
Expired
Aug 18, 2009, 12:30 AM MDT
In force
57 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 24 km from the middle of the area, began a volume at 05:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 12:08 AM MDTHAIL 0.7513 Se Fountain, COBEGAIN 1140 PM...ENDED 1208 AM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 5.6 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2009-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 395 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2009-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
395 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1610 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 180533
SVRPUB
COC041-180630-
/O.NEW.KPUB.SV.W.0170.090818T0533Z-090818T0630Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
1133 PM MDT MON AUG 17 2009

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN EL PASO COUNTY IN EAST CENTRAL COLORADO...

* UNTIL 1230 AM MDT...

* AT 1132 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.        
  THIS STORM WAS LOCATED 9 MILES SOUTHEAST OF FOUNTAIN...OR ABOUT 21 
  MILES SOUTHEAST OF COLORADO SPRINGS...AND WAS MOVING TOWARD THE    
  EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE RURAL AREAS OF SOUTHEAST EL PASO COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

&&

LAT...LON 3879 10405 3852 10405 3852 10462 3871 10459
TIME...MOT...LOC 0532Z 274DEG 16KT 3863 10455

$$
5 follow-up statements
000 
WWUS55 KPUB 180544
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1144 PM MDT MON AUG 17 2009

COC041-180630-
/O.CON.KPUB.SV.W.0170.000000T0000Z-090818T0630Z/
EL PASO CO-
1144 PM MDT MON AUG 17 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM MDT
FOR SOUTHEASTERN EL PASO COUNTY...

AT 1142 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS CENTERED 18 MILES SOUTHWEST OF TRUCKTON...OR 23
MILES SOUTHEAST OF COLORADO SPRINGS...AND WAS MOVING TOWARD THE EAST
AT 20 MPH.

LOCATIONS IMPACTED INCLUDE RURAL LOCATIONS OF SOUTHEASTERN EL PASO 
COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

&&

LAT...LON 3879 10405 3852 10405 3852 10462 3871 10453
TIME...MOT...LOC 0543Z 274DEG 16KT 3863 10448

$$
000 
WWUS55 KPUB 180553
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1153 PM MDT MON AUG 17 2009

COC041-180630-
/O.CON.KPUB.SV.W.0170.000000T0000Z-090818T0630Z/
EL PASO CO-
1153 PM MDT MON AUG 17 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM MDT
FOR SOUTHEASTERN EL PASO COUNTY...

AT 1152 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS CENTERED 15 MILES SOUTHWEST OF TRUCKTON...OR 26
MILES NORTHEAST OF PUEBLO...AND WAS MOVING TOWARD THE EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE RURAL AREAS OF SOUTHEASTERN EL PASO 
COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

&&

LAT...LON 3872 10448 3879 10405 3852 10405 3852 10458
TIME...MOT...LOC 0553Z 274DEG 16KT 3862 10442

$$
000 
WWUS55 KPUB 180600
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1200 AM MDT TUE AUG 18 2009

COC041-180630-
/O.CON.KPUB.SV.W.0170.000000T0000Z-090818T0630Z/
EL PASO CO-
1200 AM MDT TUE AUG 18 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM MDT
FOR SOUTHEASTERN EL PASO COUNTY...

AT MIDNIGHT MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS CENTERED 13 MILES SOUTHWEST OF TRUCKTON...OR 27
MILES NORTHEAST OF PUEBLO...AND WAS MOVING TOWARD THE EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE RURAL AREAS OF SOUTHEASTERN EL PASO 
COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

&&

LAT...LON 3872 10442 3875 10405 3852 10405 3852 10453
TIME...MOT...LOC 0600Z 274DEG 16KT 3861 10437

$$
000 
WWUS55 KPUB 180615
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1215 AM MDT TUE AUG 18 2009

COC041-180630-
/O.CON.KPUB.SV.W.0170.000000T0000Z-090818T0630Z/
EL PASO CO-
1215 AM MDT TUE AUG 18 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM MDT
FOR SOUTHEASTERN EL PASO COUNTY...

AT 1215 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL.  THIS STORM WAS CENTERED 10 MILES SOUTHWEST OF TRUCKTON...OR 
29 MILES NORTHEAST OF PUEBLO...AND WAS MOVING TOWARD THE EAST AT 20 
MPH.

LOCATIONS IMPACTED WILL BE RURAL AREAS OF SOUTHEASTERN EL PASO
COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

&&

LAT...LON 3872 10436 3872 10405 3852 10405 3852 10443
TIME...MOT...LOC 0615Z 274DEG 16KT 3860 10428

$$
000 
WWUS55 KPUB 180629
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1229 AM MDT TUE AUG 18 2009

COC041-180639-
/O.EXP.KPUB.SV.W.0170.000000T0000Z-090818T0630Z/
EL PASO CO-
1229 AM MDT TUE AUG 18 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN EL PASO COUNTY
EXPIRES AT 1230 AM MDT...

LAT...LON 3872 10436 3872 10405 3852 10405 3852 10443
TIME...MOT...LOC 0629Z 274DEG 16KT 3860 10420

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:37 PM MDT, 7 hours 56 minutes earlier.

Area forecast discussion, Aug 17, 3:37 PM MDT, 7 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
337 PM MDT MON AUG 17 2009

.SHORT TERM...
(TONIGHT AND TUESDAY)

...POSSIBLE LATE SHOW OF SEVERE CONVECTION ACROSS THE PLAINS THIS
EVENING...
...SEVERE WEATHER THREAT RETURNS TO THE PLAINS TUESDAY AFTERNOON...

ONCE AGAIN TODAY...CONVECTION IS SLOW TO GO...INHIBITED BY THE
COOL...STABLE AIRMASS SITUATED ACROSS THE PLAINS.  LATEST LAPS
ANALYSIS STILL SHOWS A LOT OF CIN TO OVERCOME OVER MOST OF THE
PLAINS...WITH A COUPLE OF WEAK SPOTS...OVER THE PALMER DIVIDE AND
THE RATON RIDGE.  THESE ARE THE MOST LIKELY AREAS FOR CONVECTIVE
INITIATION IN THE NEXT FEW HOURS.  IF STORMS CAN GET GOING...THEN
THEY HAVE GOOD ODDS OF GOING SEVERE...AS BULK SHEAR VALUES ARE
IN THE 50-60 KNOT RANGE...AND THERE IS 1500-2500 J/KG OF CAPE
AVAILABLE.  MODEL SOUNDINGS STILL INDICATE A SLIGHT CAP AROUND 700
MB...SO SOMETHING WILL HAVE TO LIFT THE AIR TO GET CONVECTION TO
GO.  THE APPROACHING PACIFIC NORTHWEST SHORTWAVE IS STILL A WAYS
OFF...NOT SURE HOW MUCH LIFT IT WILL PROVIDE FOR THIS EVENING.
HOWEVER...THERE IS A BIT OF A DENVER CYCLONE JUST NORTH OF THE
PALMER DIVIDE THAT WILL PROVIDE SURFACE FORCING IN AN AREA WHERE
CONVECTIVE INHIBITION IS MINIMAL OR GONE.  THIS MAY BE OUR BEST
BEST FOR CONVECTIVE INITIATION ALONG THE PALMER THIS EVENING.  IF
CONVECTION CAN GET GOING IN THIS AREA...THEN IT MAY HAVE A GOOD
SHOT AT TRACKING SOUTHEASTWARD ACROSS THE PLAINS AND EVOLVING INTO
SOMETHING LARGER AND MORE COMPLEX.  THE RATON RIDGE IS ANOTHER AREA
WHERE CONVECTION COULD DEVELOP AND BECOME MORE WIDESPREAD THROUGH
THE EVENING.  SPC CONTINUES WITH THE SLIGHT RISK OF SEVERE WEATHER
ACROSS THE SOUTHEAST PLAINS THIS EVENING. PRIMARY THREATS FROM
STORMS THIS EVENING...IF THEY GO...LIGHTNING...HAIL TO 2 INCHES IN
DIAMETER...WIND GUSTS TO 60 MPH AND HEAVY RAIN.

SEVERE WEATHER THREAT WILL RETURN AGAIN TOMORROW AFTERNOON.  ONCE
AGAIN...WE ARE LOOKING AT A SETUP SIMILAR TO TODAY...EXCEPT THAT THE
APPROACHING POTENT SHORTWAVE WILL BE TRACKING DIRECTLY ACROSS
COLORADO DURING THE AFTERNOON AND EVENING HOURS.  THIS MAY END UP
BEING THE KEY TO MORE WIDESPREAD ACTIVITY THAN THE PAST COUPLE
DAYS. LW

.LONG TERM...
(TUESDAY NIGHT THROUGH MONDAY)

TUESDAY NIGHT THROUGH WEDNESDAY...NW FLOW ALOFT IN PLACE AS AN UPPER
RIDGE DEVELOPS OUT WEST AND THE UPPER SHORTWAVE CROSSES THE STATE
TUE NIGHT. FULLY EXPECT LINGERING CONVECTION OVER THE EAST THRU THE
NIGHT...THEN COLD FRONT DROPS DOWN ACROSS THE PALMER WED AFTN/EVE AS
PER GFS AND NAM MODELS. THIS FRONT SHOULD WORK WITH AVAILABLE
MOISTURE FOR ADDITIONAL CONVECTION WED AFTN...BUT WITHOUT THE AID OF
AN UPPER DISTURBANCE...SO WILL KEEP POPS ISOLATED FOR NOW.

THURSDAY THROUGH MONDAY...UPPER RIDGE SLOWLY ROLLS ACROSS THE 4
CORNERS BEGINNING THURSDAY...WITH THE RIDGE AXIS CROSSING THE CWA ON
SATURDAY AND REACHING THE CO/KS BORDER SUNDAY. THIS IS EXPECTED TO
CREATE DRY AND WARM CONDITIONS FOR THE FORECAST AREA THRU THE
EXTENDED. SLIGHT COOLING ON THU BEHIND THE COLD FRONT THE PREVIOUS
DAY...THEN HOTTER FRI AND SAT WITH SAT LOOKING TO BE THE WARMEST DAY
OF THE PERIOD. GFS AND ECMWF MODELS ARE VERY SIMILAR WITH THE
TRENDING...BUT THE ECMWF IS STILL A LITTLE SLOWER WITH THE EASTWARD
PROGRESSION AND THEREFORE A BIT DRIER. GFS HINTS AT SOME MOISTURE
BEING TRAPPED UNDER THE RIDGE WITH RH FIELDS SHOWING A SPIKE EACH
AFTN/EVE OVER THE E PLAINS...BUT DECIDED TO KEEP POP GRIDS
ESSENTIALLY DRY UNTIL SAT AFTN AS THE AXIS SLIPS TO THE E...OPENING
UP THE WEST FOR MORE MOISTURE TO SNEAK IN. MOORE

&&

.AVIATION...
USUAL CONCERNS REGARDING CONVECTION...BRIEF MVFR/IFR CIGS/VSBYS
POSSIBLE IN SHOWERS/THUNDERSTORMS DURING THE AFTERNOON AND
EVENING HOURS.  POSSIBLE WIDESPREAD LOW CLOUD DEVELOPMENT
ACROSS THE PLAINS THIS EVENING...WITH GENERALLY MVFR CIGS...
BUT LOCAL IFR CONDITIONS POSSIBLE.  THIS PERTAINS TO KCOS
AND KPUB TAF SITES.  KALS SHOULD REMAIN VFR. LW

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

50/27
Hazardous weather outlook, Aug 17, 6:52 AM MDT, 16 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
652 AM MDT MON AUG 17 2009

COZ058>089-093>099-181300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
652 AM MDT MON AUG 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER THE PLAINS THIS AFTERNOON
AND EVENING. ALL OF THE SOUTHEAST COLORADO PLAINS IS AT RISK FOR
SEVERE WEATHER...BUT THE GREATEST THREAT FOR SIGNIFICANT SEVERE
WEATHER ACTIVITY...INCLUDING VERY LARGE HAIL...WIND GUSTS ABOVE 70
MPH AND POSSIBLY A TORNADO WILL BE ALONG THE COLORADO AND NEW MEXICO
BORDER.

MOIST UNSTABLE UPSLOPE FLOW...MODERATELY STRONG DEEP SHEAR AND AN
UPPER LEVEL DISTURBANCE WILL BRING THE THREAT OF SEVERE WEATHER TO
THE REGION THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SEVERE THUNDERSTORMS WILL BE POSSIBLE TUESDAY AFTERNOON AND
EVENING IN THE EAST CENTRAL AND SOUTHEAST PLAINS OF COLORADO. THE
PRIMARY THREAT FROM THE THUNDERSTORMS WILL BE LARGE HAIL AND
DAMAGING WINDS.

ONLY ISOLATED THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON AND
EVENING ACROSS SOUTHEAST AND SOUTH CENTRAL COLORADO. ISOLATED
THUNDERSTORMS ARE POSSIBLE LATE SATURDAY AND SUNDAY OVER PORTIONS
OF SOUTH CENTRAL COLORADO.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING ACROSS ALL OF THE SOUTHEAST
COLORADO PLAINS.

34/40

In the hours before

Special weather statement, Aug 17, 9:28 PM MDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
928 PM MDT MON AUG 17 2009

COZ084-180400-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
928 PM MDT MON AUG 17 2009

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  NORTHEASTERN EL PASO COUNTY IN EAST CENTRAL COLORADO

AT 928 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF CALHAN...OR 24 MILES EAST OF
COLORADO SPRINGS...WHICH WAS MOVING TOWARD THE EAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  CALHAN.
  RAMAH.

PENNY TO NICKEL SIZE HAIL...AND HEAVY RAIN ARE EXPECTED WITH THIS
STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Local storm report, Aug 17, 9:36 PM MDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
936 PM MDT MON AUG 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0926 PM     HAIL             3 SE FOUNTAIN           38.65N 104.66W
08/17/2009  M0.75 INCH       EL PASO            CO   AMATEUR RADIO

            MILE MARKER 125 AND OLD PUEBLO ROAD REPORT VIA HAM RADIO

0928 PM     HAIL             FOUNTAIN                38.68N 104.70W
08/17/2009  M0.88 INCH       EL PASO            CO   FIRE DEPT/RESCUE

            REPORT FROM FOUNTAIN FIRE DEPT

&&

MW
Local storm report, Aug 17, 9:48 PM MDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PUEBLO CO
948 PM MDT MON AUG 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     HAIL             5 ENE MONUMENT          39.11N 104.79W
08/17/2009  M1.75 INCH       EL PASO            CO   TRAINED SPOTTER

0518 PM     HAIL             5 NNW CALHAN            39.10N 104.33W
08/17/2009  E0.75 INCH       EL PASO            CO   PUBLIC

0528 PM     HAIL             4 NNW PEYTON            39.08N 104.51W
08/17/2009  M1.75 INCH       EL PASO            CO   PUBLIC

0540 PM     HAIL             2 E CALHAN              39.03N 104.26W
08/17/2009  M1.25 INCH       EL PASO            CO   PUBLIC

0555 PM     HAIL             4 E CALHAN              39.03N 104.22W
08/17/2009  M1.75 INCH       EL PASO            CO   STORM CHASER

0559 PM     HAIL             3 NNW CALHAN            39.07N 104.32W
08/17/2009  M1.75 INCH       EL PASO            CO   TRAINED SPOTTER

0605 PM     HAIL             6 SSE RAMAH             39.04N 104.12W
08/17/2009  M1.00 INCH       EL PASO            CO   PUBLIC

0619 PM     HAIL             10 N RUSH               38.98N 104.10W
08/17/2009  M2.50 INCH       EL PASO            CO   STORM CHASER

0638 PM     HAIL             11 NNE BRANSON          37.16N 103.80W
08/17/2009  M1.00 INCH       LAS ANIMAS         CO   PUBLIC

0655 PM     HAIL             10 N BRANSON            37.16N 103.88W
08/17/2009  M1.75 INCH       LAS ANIMAS         CO   PUBLIC

0803 PM     HAIL             5 N CALHAN              39.11N 104.30W
08/17/2009  E1.75 INCH       EL PASO            CO   LAW ENFORCEMENT

0845 PM     HAIL             3 E FALCON              38.93N 104.57W
08/17/2009  M0.75 INCH       EL PASO            CO   TRAINED SPOTTER

0850 PM     HAIL             3 W KIM                 37.25N 103.41W
08/17/2009  M1.00 INCH       LAS ANIMAS         CO   TRAINED SPOTTER

            MOSTLY PENNY SIZED HAIL WITH A FEW QUARTER SIZED HAIL.
            HAIL STARTED AT 850 PM AND ENDED AT 852 PM.

0857 PM     HAIL             3 N FALCON              38.97N 104.63W
08/17/2009  M1.00 INCH       EL PASO            CO   TRAINED SPOTTER

            NICKEL SIZED HAIL WITH SOME QUARTER SIZED HAIL. STARTED
            AT 857 PM.

0920 PM     HAIL             5 S ELLICOTT            38.76N 104.40W
08/17/2009  M1.00 INCH       EL PASO            CO   TRAINED SPOTTER

            QUARTER SIZED STARTED AT 920 PM ENDED AT 924 PM.

0926 PM     HAIL             3 SE FOUNTAIN           38.65N 104.66W
08/17/2009  M0.75 INCH       EL PASO            CO   AMATEUR RADIO

            MILE MARKER 125 AND OLD PUEBLO ROAD REPORT VIA HAM RADIO

0928 PM     HAIL             FOUNTAIN                38.68N 104.70W
08/17/2009  M0.88 INCH       EL PASO            CO   FIRE DEPT/RESCUE

            REPORT FROM FOUNTAIN FIRE DEPT

&&

MW
Special weather statement, Aug 17, 10:29 PM MDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1029 PM MDT MON AUG 17 2009

COZ094-099-180500-
EASTERN LAS ANIMAS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1029 PM MDT MON AUG 17 2009

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTHWESTERN BACA COUNTY IN SOUTHEAST COLORADO
  SOUTHEASTERN LAS ANIMAS COUNTY IN SOUTHEAST COLORADO

AT 1028 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES NORTHWEST OF KENTON...OR 36 MILES
SOUTHWEST OF SPRINGFIELD...WHICH WAS MOVING TOWARD THE NORTHEAST AT
35 MPH.

LOCATIONS IMPACTED INCLUDE...
  PRITCHETT.
  CAMPO.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Local storm report, Aug 17, 10:57 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1057 PM MDT MON AUG 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 PM     HAIL             FOUNTAIN                38.68N 104.70W
08/17/2009  M0.88 INCH       EL PASO            CO   FIRE DEPT/RESCUE

            PENNY TO NICKEL SIZED HAIL

&&

MW
Special weather statement, Aug 17, 11:21 PM MDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1121 PM MDT MON AUG 17 2009

COZ099-180600-
SPRINGFIELD VICINITY/BACA COUNTY-
1121 PM MDT MON AUG 17 2009

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  NORTHEASTERN BACA COUNTY IN SOUTHEAST COLORADO
   THIS INCLUDES...SPRINGFIELD.

AT 1121 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR VILAS...OR 6 MILES SOUTHEAST OF
SPRINGFIELD...WHICH WAS MOVING TOWARD THE NORTHEAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
  VILAS.
  WALSH.
  TWO BUTTES.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 6:23 PM MDTSevere Thunderstorm WarningPUBLas Animas67 min
Aug 17, 7:39 PM MDTSevere Thunderstorm WarningPUBEl Paso51 min
Aug 17, 8:19 PM MDTSevere Thunderstorm WarningPUBEl Paso56 min
Aug 17, 8:30 PM MDTSevere Thunderstorm WarningPUBEl Paso31 min
Aug 17, 9:14 PM MDTSevere Thunderstorm WarningPUBEl Paso61 min
Aug 17, 9:32 PM MDTSevere Thunderstorm WarningPUBEl Paso40 min
Aug 17, 9:45 PM MDTSevere Thunderstorm WarningPUBFremont, Teller60 min
Aug 17, 10:35 PM MDTSevere Thunderstorm WarningPUBEl Paso55 min
Aug 18, 2:06 AM MDTSevere Thunderstorm WarningPUBCrowley, Kiowa45 min
Aug 18, 12:45 PM MDTSevere Thunderstorm WarningPUBHuerfano, Las Animas, Pueblo60 min
Aug 18, 1:24 PM MDTTornado WarningPUBHuerfano, Las Animas, Otero, Pueblo66 min
Aug 18, 1:31 PM MDTTornado WarningPUBTeller38 min
Aug 18, 1:39 PM MDTSevere Thunderstorm WarningPUBHuerfano, Las Animas, Otero, Pueblo66 min
Aug 18, 2:01 PM MDTTornado WarningPUBHuerfano, Las Animas, Pueblo59 min
Aug 18, 2:16 PM MDTSevere Thunderstorm WarningPUBCuster, Fremont, Pueblo59 min
Aug 18, 2:26 PM MDTSevere Thunderstorm WarningPUBHuerfano, Las Animas64 min
Aug 18, 2:37 PM MDTSevere Thunderstorm WarningPUBLas Animas, Otero, Pueblo53 min
Aug 18, 2:44 PM MDTSevere Thunderstorm WarningPUBEl Paso61 min
Aug 18, 2:59 PM MDTSevere Thunderstorm WarningPUBEl Paso, Fremont, Teller61 min
Aug 18, 3:10 PM MDTSevere Thunderstorm WarningPUBCuster, El Paso, Fremont, Pueblo95 min
Aug 18, 3:29 PM MDTSevere Thunderstorm WarningPUBBaca, Bent, Las Animas, Otero, Prowers, Pueblo91 min
Aug 18, 4:02 PM MDTSevere Thunderstorm WarningPUBEl Paso43 min
Aug 18, 4:36 PM MDTSevere Thunderstorm WarningPUBCrowley, Otero, Pueblo84 min
Aug 18, 5:34 PM MDTSevere Thunderstorm WarningPUBBaca, Bent, Las Animas34 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.